Opioids magnify the effects of alcohol and other central nervous system depressants, such as antihistamines, cold medicines, sedatives, tranquilizers, other prescription and over-the-counter pain medications, barbiturates, seizure medications, muscle relaxants, and certain anesthetics including some dental anesthetics. Alcohol and other central nervous system depressants should not be taken or consumed while opioids are being taken.
Opioids are powerful narcotics. These drugs can cause some people to feel drowsy, dizzy, or lightheaded. People taking opioids should not drive a car or operate machinery.
Opioids can be habit-forming. Patients who have been taking these types of medication for a period of several weeks should not stop taking this type of medication all at once. The dosage should be slowly tapered off to avoid potential withdrawal side effects.
Intentional or accidental overdose of any of the opioids can lead to unconsciousness, coma, or death. The signs of opioid overdose include confusion, difficulty speaking, seizures, severe nervousness or restlessness, severe dizziness, severe drowsiness, and/or slow or troubled breathing. These symptoms are increased by alcohol or other central nervous system depressants. Anyone who feels that he or she, or someone else, may have overdosed on opioids, or a combination of opioids and other central nervous system depressants, should seek emergency medical attention for that person at once.
Opioids can interfere with or exacerbate certain medical conditions. For these reasons, it is important that the prescribing physician is aware of any current case, or history of: